Oh, Estrogen…

IMG_6491

I had my first labs done this week. The time has come to regularly roll up the sleeves and put those lucky veins to work. Except for visiting with the lovely ladies that work in registration who have been our cheerleaders for the last four years, I hate going to the lab. Hate may be a strong word. I do like discovering how we are progressing and blood work is a necessary part of it, but I hate blood draws. Even after four long years.

Giving myself shots in the comfort of my own home is one thing, but having my blood sucked out of me at the crack of dawn is another. No matter how gentle the tech is, it hurts. Cosmetically it is also super sexy. By the time we transfer I will look like a heroin addict. Thankfully its still -20 degrees Fahrenheit in the mornings so nobody sees my track marks except Bill.

Unfortunately the results of my blood work this week weren’t what we hoped. My estrogen level was low for this stage of my cycle which means yesterday I jumped from one estrogen patch to four.

The good news is this won’t create any problems with the transfer and its nothing to worry about at all. We are simply adjusting and bringing the levels in line with where they should be to create a thick endometrial lining by the time we bring our embryo home. Making adjustments like this are the reason we monitor levels so closely as we prepare for the big day. I am excited that we are doing something a little different this time as well, since following the status quo last time didn’t work out for us.

The bad news is this adjustment does skip a whole week of ramp up period where I would normally have increased to two patches tomorrow, three next week, and then four a few days before transfer. It also means I will be on high levels of estrogen for an extended period of time. In fact, it will be the highest level of estrogen I have taken for the longest period since I started trying to conceive.

So things could get pretty interesting around here. With our last cycle I found myself in tears in a coworker’s office just two days after increasing to four patches. There was no reason for crying. I just weep when I’m on it, most of the time for no reason and unexpectedly.

Good times.

Moodiness is just one of the many side effects of estrogens (also called oestrogens, hence the title). I use the plural here because there are actually four types of estrogens which support a variety of important functions in both males and females.

E1- Estrone. Dominant in menopause

E2- Estradiol. Large and in charge during the reproductive years

E3- Estriol. Rules the roost during pregnancy and produced by the placenta

E4- Estertrol. Present in pregnancy and produced by the fetal liver until birth

The type of estrogen prescribed in a medicated IVF cycle is E2. It can be confusing at first because E2, estradiol, and estrogen are often used interchangeably by doctors, nurses, pharmacists and lab techs. Its all the same stuff and performs essential functions in baby making, natural or otherwise.

In a natural cycle Estradiol is produced by the ovaries and stimulates the release of LH which causes ovulation. E2 also causes the uterine lining to thicken in order to prepare for implantation. That’s why I am taking it now, to develop a welcoming place for our embryo to settle into for the next nine to ten months.

This is necessary during IVF because our doctor has suppressed ovulation and taken control which means my body will not produce the levels of estrogen necessary to support pregnancy naturally.

In a natural pregnancy with ovulation, the follicle in the ovary that releases an egg will turn into the corpus luteum which provides estrogen support until the placenta fully takes over sometime before 10 weeks. As a result, I will be on four patches of estrogen from now until I graduate to our regular OB at 10 to 12 weeks if we are pregnant.  I have taken estrogen in two different forms, a pill and a patch (pictured above).

Hormones are just down right strange and confusing little boogers and estrogens are no exception. Estradiol is unusual because it has as many health benefits as it has nasty side effects. It has been shown to improve libido, cardiovascular health, metabolism, bone formation, and lung function. On the flip side, it can exacerbate breast cancer, cause endometrial cancer, and has been shown to lead to blood clotting.

Estradiol can also cause a variety of not-so-fun side effects. Hang with me the list is long…headache, breast pain or tenderness, nausea, vomiting, constipation, gas, heartburn, weight gain or loss, hair loss, redness or irritation of the skin that was covered by the patch, swelling, redness, burning, irritation or itching of the vagina, vaginal discharge, painful menstrual periods, anxiety, depression, changes in mood, change in sexual desire, back, neck, or muscle pain, runny nose, congestion, cough, darkening of skin on face, unwanted hair growth, and difficulty wearing contact lenses.

It is so-not-funny that most of these common side effects are also pregnancy symptoms. This can really mess with your mind after transfer when progesterone joins in to help estrogen in an effort to drive you completely batty, wondering if what you are experiencing are side effects or pregnancy symptoms.

I am already starting to look pregnant due to the water I am retaining and the growth and thickening caused by the drug. I even catch myself rubbing my soon to be pregnant belly from time to time. Just getting in a little bit of practice in preparation for the real thing.

Oh estrogen…

Let the games begin.

 

7 thoughts on “Oh, Estrogen…

    • Glad it helps. I don’t love the technical writing but my hope is to create a number of posts like this and organize them for just starting out. Thanks!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s